I have previously discussed drugs on this blog.
I must again reiterate the importance of not just starting drugs, but also Stopping Drugs.
There are many thousands of drugs available to use as physicians that allow us to treat a whole array of medical problems. However, on a daily basis, we perhaps use a small number to treat the most common conditions such as heart failure, angina, diabetes, infections etc...
However, although drugs have defined therapeutic effects, they may also cause adverse effects resulting in physical and psychiatric manifestations. As part of our work up of patient conditions, it is our duty to examine the list of drugs to look to see if the problem relates to a known side effect of the drug or drug combination.
Merely represcribing the drug is not enough. Knowing the drug class, knowing the common side effects and drug-drug interactions is essential. Moreover, knowing the correct dose of drugs is also necessary and to know that drug levels become altered in other diseases such as renal failure.
Carrying a drug book with you either in paper or electronic format can provide a wealth of information and help you decide whether to continue a drug or stop it either permanently or temporarily.
As real examples, a patient was admitted into hospital for work up of a skin rash. He was a known hypertensive patient for many years and had recently had the introduction of a thiazide diuretic. One month later the rash appeared which was non-painful, non-itchy, flat and purpuric-like. There were no adverse symptoms such as neck stiffness or photophobia, no diarrhoea etc.. The blood results were entirely normal with no renal failure and no rise in the inflammatory markers. The urine revealed 1+ blood only and no renal casts and no protein. The admitting resident considered this to be Henoch-Schonlein Purpura because of the distribution of the rash on the patient's arms and legs. There was also the consideration of Amyloidosis and a rectal biopsy was being planned.
The temporal sequence of commencing a thiazide diuretic and then developing a rash caused me to examine the side-effects of the drug which revealed the very top dermatological manifestation as 'purpura'!!
Hence, a trial of stopping the thiazide diuretic would have been advantageous. In the UK, a GP or hospital physician would simply stop the drug and observe and if failure occurred in resolution of the rash occurred, then further workup would be warranted.
Of course, consideration of HSP and Amyloidosis was appropriate and excluding these more serious pathologies was correct.
However, common things present commonly (drug side effects in this case) and the history was of salient importance. A common medical saying in the UK goes something like this "When you hear hooves think of horses rather than zebras."
Another case, was of an asymptomatic elderly female who was found to have a iron deficiency anaemia on her annual medical check. She had normal food intake and had not complained of malaena or urogenital tract haemorrhage.
She had a history of hypertension and amongst other drugs, she was taking aspirin. She was not taking any PPI therapy.
Her haemoglobin was 6g/dl with a low MCV of 69. Her iron levels were low with a high TIBC.
It was clear that the aspirin may have been causing asymptomatic gastritis or even peptic ulceration, which are known to occur painlessly in the elderly and which I have seen several times in the past. Moreover, she could have also had a malignancy or one of many causes of gastrointestinal bleeding. Having a negative rectal examination does not rule out chronic GI bleeding.
The resident had mistakenly overlooked stopping the aspirin when it was clearly a potential risk factor. There were more risks for continuing the aspirin than stopping it and hence, stopping the drug, either temporarily or permanently, would have been the best way forwards. That is not to say that aspirin was the actual cause of the problem, but with chronic haemorrhage, anti-platelet therapy can worsen the problem.
These two examples show that side-effects of drugs can be important even for very straight forward problems. It is important to recognise these problems and decide whether to stop drugs that can be harmful.
My advice would be to examine each and every drug on every patient you see to understand if the drug or drugs are causing the problem or at least contributing to it.
Reading about the side-effects and putting that knowledge into practise is essential.
Drug interactions are also important and carrying a software on package on a PDA e.g. epocrates (which is free www.epocrates.com) can help you decide whether there is a potential drug problem.
Please do not overlook drugs as just names on an admission sheet. Take time to look at them and the patient. It will make your workup of the patient more logical and easier to perform e.g. stopping a thiazide diuretic and observing, stopping the aspirin and arranging a gastroscopy and colonoscopy rather than performing a CT abdominal scan which might be premature or even unnecessary.